What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 9:51 AM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 17, 9:51 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1051 AM EDT Mon Jul 17 2017
.SYNOPSIS...
Showers and scattered thunderstorms will move across the area
this afternoon and tonight. Heavy rain, gusty winds and hail
may occur with these storms. Showers and weak storms are
possible on Tuesday with a period of dry weather expected on
Wednesday. The next round of precipitation appears to arrive
Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated at 1030 am. GOES-16 satellite loops showing a well
defined short-wave trough working its way slowly east from the
eastern Great Lakes late this morning. Scattered convection has
developed along the leading edge of the wave with most echoes in
our area from Oneida through northern Onondaga counties. Lots of
heating is occurring downstream from the wave with surface
temperatures climbing through the 70s to near 80 late this
morning in northeast Pa. Mixed layer CAPEs are running around
500 J/kg late this morning with surface based CAPEs near 1000
J/kg. Deep layer shear is around 30 kts. High resolution models
including the latest 12z NAM nest are in good agreement that
convection will become widespread across the area early this
afternoon. With MLCAPE values expected to climb to between 1000
and 1500 J/kg and shear deep layer shear values from 25 to 30
kts there will be a slight risk for severe weather with large
hail and strong winds possible in stronger storms.
Mid-levels are rather dry and precipitable water values from 1
to 1.5 are lower than the past few convective events, but
antecedent soil moisture is such that even an inch of rain will
be enough to cause problems for portions of central NY and just
about any thundestorm will be capable of that... so some
localized minor flooding cannot be ruled out. The most
concentrated area of storms will move across our area between
18z and 00z then off to the east-southeast later this evening.
Previous discussion is below.
430 am update... Main concern in the near term remains focused
around the potential for strong to severe thunderstorms this
afternoon and evening, along with the risk of flash flooding.
A Flash Flood Watch has been issued for portions of the e-central
srn tier of NY into the wrn Catskills from this afternoon
through this evening.
Upper low currently over sern Ontario will track slowly to the east
into srn Quebec today and tonight. An associated surface low
currently near Toronto will also move ewd into nrn NY during this
time. Large scale synoptic lift from the upper low and a sfc cold
front extending south of the low will provide the necessary forcing
for convection to focus around. Convective parameters continue
to remain optimistic for strong to possibly severe storms. BL
CAPE values off the 00Z NAM climb to at least 1500 J/kg...with
steep low and mid level lapse rates due to a relatively cold air
mass moving in aloft...500mb temps around -12C. Model soundings
are also pointing toward a much drier than previously
anticipated mid/upper levels...which should limit the potential
for heavy rain/widespread flash flooding issues...and enhance
the threat of large hail and strong winds within the storms.
There seems to be some consensus among the latest runs of high res
model guidance to develop the convection across the s-central
NY/Finger Lakes around noon...with an expansion of the convection
ewd across central NY and into ne PA through the afternoon. The mode
of the convection appears to start out cellular and become more
linear with time as cells merge and the entire complex evolves. The
initial concern will be for large hail and heavy rain...mainly west
of I-81...with a shift in the focus to cold pool downdrafts in more
mature cells and strong winds in bowing segments, and heavy
downpours later in the afternoon and evening along and east of I-81.
The flash flood threat appears to be hampered by the lack of a
strong, deep layer of moisture. PWATs are only expected to reach
around 1-1.4". Latest GOES16 low and mid level water vapor imagery
really depicts this dry air mass to the west very well. Most of the
moisture advection into the area will occur over a short period of
time this afternoon from the s/sw on the nose of a weak LLJ.
Rainfall rates may be tricky to nail down...especially since they
may end up being very isolated. But 1-2" per hour rates are not out
of the question in a few of the storms...and if one of these
stronger storms tracks over a very sensitive area, more flooding
issues will arise. Please use caution today and pay attention to any
additional watches, or any warnings that may be issued in your area.
The convection will dissipate later this evening, but may linger
over portions of ne PA and the far srn Catskills tonight as the sfc
boundary stalls out and the boundary layer stabilizes. Further to
the west...in wake of the rain showers, the threat of fog will
develop tonight and Tue morning. The fog will lift and mix out in
the morning...but skies should remain mostly cloudy as the influence
from the upper trough and the remaining sfc boundary continue to
trigger showers and even a few isolated weak storms across the
area...mainly east of I-81.
High pressure at the surface builds in Tues night along with rising
heights aloft. This pattern will keep weather conditions quiet, with
the potential for patchy valley fog during the morning hours.
Temperatures today and Tuesday will remain mild with highs in the
80s and lows in the 60s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Weak high pressure under a zonal flow regime will yield fair
weather and warm temperatures on Wednesday. Temperatures will
reach the upper 80s, with a few 90 degree readings possible in
PA.
A weak wave will traverse our northern counties Wednesday night.
A few showers are possible as the wave moves east.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Northwest flow will strengthen beginning early Thursday as an
UL ridge builds from TX into the Dakotas, while the trough axis
fluctuates between Central NY and New England. The result will
be an unsettled period in our weather, typified by scattered
late-day thunderstorms.
A jet will dive into the Great Lakes on Sunday. A potent cyclone
will form over MI and pull ample moisture back into NY/PA.
Showers and thunderstorms will translate into our region as the
cyclone tracks eastward.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR conditions this morning. A cold front will move in from the
west and trigger showers and storms from roughly 17z to 23z.
There will be restrictions in these thunderstorms as they move
through...so kept with tempo grps to account for the passage of
these storms based on latest high res model guidance. Showers
and weak storms may linger to around 00Z at KBGM and even later
at KAVP...while other sites to the north dry out. Thinking the
probability for low clouds and fog is pretty high tonight, so
kept with prevailing low clouds and IFR/MVFR fog through
tonight and added tempo grps for lower cigs and vsbys from
around 08-12Z.
Outlook...
Tuesday through Wednesday night...VFR.
Thursday and Friday...Chance of showers/storms and associated
restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 10 PM EDT this evening for NYZ044>046-
056-057.
&&
SYNOPSIS...BJT
NEAR TERM...BJT/MSE
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...BJT/DJNHazardous weather outlook, Jul 17, 2:24 AM EST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
324 AM EDT Mon Jul 17 2017
NYZ009-015>018-022>025-036-037-055-062-PAZ038>040-043-044-047-048-
072-180730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Tioga-Sullivan-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
324 AM EDT Mon Jul 17 2017
...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Strong to severe thunderstorms with heavy rain are expected today and
tonight. Localized flash flooding will be possible in areas that
receive torrential downpours. Some thunderstorms may become severe
and produce damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NYZ044>046-056-057-180730-
Cortland-Chenango-Otsego-Broome-Delaware-
324 AM EDT Mon Jul 17 2017
...FLASH FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...
...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and Tonight.
Strong to severe thunderstorms with heavy rain are expected today and
tonight. Localized flash flooding will be possible especially in
areas that have recently received significant rainfall in central New
York. Some thunderstorms may become severe and produce damaging
winds and large hail
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Jul 17, 9:07 AM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1007 AM EDT MON JUL 17 2017
NYZ017-018-171500-
Onondaga NY-Southern Cayuga NY-
1007 AM EDT MON JUL 17 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL CAYUGA AND
NORTHWESTERN ONONDAGA COUNTIES UNTIL 1100 AM EDT...
At 1007 AM EDT, Doppler radar was tracking a strong thunderstorm over
Weedsport, or over New York Thruway Exit 40, moving northeast at 20
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Syracuse, Clay, Auburn, Van Buren, Baldwinsville, North Syracuse,
Solvay, Sennett, Skaneateles and Liverpool.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4310 7606 4291 7656 4302 7667 4303 7650
4310 7650 4311 7647 4320 7648 4323 7643
4323 7630 4320 7628 4321 7626 4324 7627
4320 7622 4322 7620 4326 7621
TIME...MOT...LOC 1407Z 234DEG 19KT 4303 7655
DGMSpecial weather statement, Jul 17, 10:00 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1100 AM EDT MON JUL 17 2017
NYZ009-171530-
Northern Oneida NY-
1100 AM EDT MON JUL 17 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN ONEIDA COUNTY UNTIL
1130 AM EDT...
At 1100 AM EDT, Doppler radar was tracking a strong thunderstorm near
Alder Creek, or near Boonville, moving northeast at 20 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Boonville, Forestport, Steuben, Remsen, Alder Creek, Hawkinsville,
Pixley Falls State Park, Woodgate and North Western.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4360 7511 4337 7508 4330 7526 4330 7532
4343 7544 4356 7524 4361 7511
TIME...MOT...LOC 1500Z 234DEG 18KT 4340 7529
DGMSpecial weather statement, Jul 17, 10:18 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1118 AM EDT MON JUL 17 2017
NYZ015-016-022-023-171615-
Steuben NY-Seneca NY-Yates NY-Schuyler NY-
1118 AM EDT MON JUL 17 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SENECA...
NORTHWESTERN SCHUYLER...YATES AND NORTHEASTERN STEUBEN COUNTIES UNTIL
1215 PM EDT...
At 1117 AM EDT, Doppler radar was tracking a strong thunderstorm over
Prattsburg, or 12 miles west of Dundee, moving northeast at 45 mph.
Strong wind gusts, small hail and heavy downpours will be possible
with this storm.
Locations impacted include...
Penn Yan, Hector, Starkey, Urbana, Dundee, Pulteney, Wayne,
Hammondsport, Dresden and Lodi.
LAT...LON 4238 7725 4253 7731 4265 7726 4276 7694
4251 7675
TIME...MOT...LOC 1517Z 236DEG 41KT 4250 7723
MSESpecial weather statement, Jul 17, 11:17 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1217 PM EDT MON JUL 17 2017
NYZ055-056-PAZ038-039-171700-
Tioga NY-Broome NY-Susquehanna PA-Bradford PA-
1217 PM EDT MON JUL 17 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN BROOME...
SOUTHEASTERN TIOGA...NORTHWESTERN SUSQUEHANNA AND NORTHEASTERN
BRADFORD COUNTIES UNTIL 100 PM EDT...
At 1217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rome, or 11 miles east of Athens, moving northeast at 25 mph.
Dime size hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Maine, Orwell, Windham,
Rome, Little Meadows and Friendsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4179 7629 4192 7645 4224 7608 4204 7583
TIME...MOT...LOC 1617Z 227DEG 20KT 4191 7630
DGM
Special weather statement, Jul 17, 11:24 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1224 PM EDT MON JUL 17 2017
NYZ016>018-023-025-044-171730-
Onondaga NY-Cortland NY-Southern Cayuga NY-Seneca NY-Schuyler NY-
Tompkins NY-
1224 PM EDT MON JUL 17 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SENECA...NORTHERN
SCHUYLER...SOUTHERN CAYUGA...NORTHWESTERN CORTLAND...SOUTH CENTRAL
ONONDAGA AND NORTHERN TOMPKINS COUNTIES UNTIL 130 PM EDT...
At 1224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Interlaken, or 15 miles east of Dundee, moving east at 30 mph.
Strong wind gusts and heavy rain with minor poor drainage flooding
will be possible with this storm.
Locations impacted include...
Cortland, Hector, Lansing, Homer, Otisco, Groton, Covert, Locke,
Genoa and Ledyard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4238 7711 4247 7698 4246 7691 4247 7689
4248 7690 4252 7690 4255 7685 4271 7679
4293 7614 4261 7600
TIME...MOT...LOC 1624Z 250DEG 24KT 4261 7670
MSESpecial weather statement, Jul 17, 11:28 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1228 PM EDT MON JUL 17 2017
PAZ044-047-171715-
Luzerne PA-Lackawanna PA-
1228 PM EDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTH CENTRAL
LACKAWANNA AND LUZERNE COUNTIES UNTIL 115 PM EDT...
At 1228 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rohrsburg to Slocum. Movement was
northeast at 20 mph.
Half inch hail and strong wind gusts will be possible with these
storms.
Locations impacted include...
Wilkes-Barre, Muhlenberg, Kingston, Nanticoke, Plains, Pittston,
Plymouth, Exeter, Swoyersville and Duryea.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4107 7623 4114 7623 4113 7627 4114 7628
4120 7632 4130 7631 4138 7624 4139 7600
4131 7556 4104 7605
TIME...MOT...LOC 1628Z 226DEG 19KT 4116 7634 4111 7608
DGM